A ringing alarm clock shaped like a pill

Wanted: A Pill Bottle That Squawks and Talks

My system for refilling pills isn’t much of a system at all: When a bottle is low, I remove it from the pill bag and place it on a windowsill, counter, or table (either dining room or kitchen, whichever is less messy). It’s my way of reminding myself that I need a refill. Sometimes I wait so that I have more than one.

You would think that I was protecting my fingers from getting over-tired if I called more than once. It’s not very hard. I don’t even need to talk to anyone. I just follow the prompts.

Sometimes I cut it too close

Sometimes, though, I cut it a little too close. Usually, it’s not a problem, because the staff at my pharmacy will give me a couple of pills to get by if the refill isn’t ready. But as is the case with pain, it’s better to keep ahead of it than all of a sudden finding yourself in trouble. (By keeping ahead of the pain, I mean taking your pain meds on time instead of waiting for them to wear off, by the way.)

The other day, I eyed my bottle of gabapentin on the windowsill as though waiting for it to say, “Refill me, refill me,” and I thought of a great invention to bring to Shark Tank. It would be a pill bottle that emits an annoying noise when it has been on low for too long. Think of the noise that your car makes when you fail to buckle your seatbelt. The pill bottle would stop making the noise only when you refilled it.

If Mark Cuban or another Shark (i.e. judge) asked why that was important, I would tell the story of the time I let my gabapentin run out. It doesn’t matter for some pills, such as the folic acid that I take, but it really matters for the gabapentin that I take for my neuropathy.

Running into trouble

I didn’t know how much it mattered until I ran into trouble one night.

My feet were not tingling as much as usual, so I thought it was OK to wait a day to refill it. Then a day turned into two. On the evening of the second day, a strange, sickening feeling came over me. My head and stomach started to hurt. I got suddenly really depressed. I have no idea why it occurred to me to look up “gabapentin withdrawal symptoms.”

But sure enough, that’s what it was. The primary withdrawal symptoms are:1

  • Anxiety
  • Agitation
  • Insomnia
  • Fatigue
  • Restlessness
  • Irritability
  • Dizziness
  • Headache
  • Sensitivity to light
  • Sweating
  • Irregular heartbeat
  • Nausea
  • Pain

It’s a good thing that I caught it before it got worse.

It was about 10 at night. My pharmacy was closed. I paged my doctor. He didn’t sound happy, but he said he would call it into the nearby CVS. I practically had to drag myself over there. At the counter, I had to prop myself up. I got the pills, took a dose, and started to feel better.

American Addiction Centers states, “Experts recommend gradually smaller doses of gabapentin to safely and comfortably wean a person off the medication. Such tapering schedules are commonly used with medications like gabapentin that have the potential to produce adverse withdrawal effects when being discontinued.”

The morals of the story are: Get your refills on time, and don’t suddenly stop taking your medications.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.